|Can I delay treatment?
Dec 18, 2004
Hello. My doctor has been talking about starting me on meds. He has said that lower CD4 counts give more risk of infection and my underlying asthma also wouldn't be good if I were to develop PCP. My viral load isn't too bad--6220, and has been fairly constant around that number. My CD4, on the other hand, has been steadily decreasing, and is now down to 268. I feel fine with the exception of fatigue. I would like to be able to concentrate on school and not worry about meds or side effects (plus I never was the best at taking pills consistently), but I also don't want to get sick again. I look at other's opinions, but I have read those that say it's good to start early and those that say it is good to wait, so I am a bit confused. I was wondering if it'd be wise if I told them I wanted to defer treatment for a while, unless I had a sharp increase in viral load or a decrease to 200 or below on CD4 count? With my low viral load and such, am I really at great risk?
| Response from Dr. Young
Thanks for your question.
With a CD4 count between 200 and 300, I tend to recommned to my patients that they consider starting on treatment for HIV. This doesn't always mean that you must start immediately-- and give the fact that you're asymptomatic and have the need to focus on other issues (school), deferring on starting treatment would be ok, provided that you continue to get periodic monitoring of your health status.
You're also correct in so much as your viral load is low and predicts (but by no means proves) that you aren't likely to have dramatic drops in your CD4 cell count (and hence, health risks) in the short term.
Understand though, that current medications can be quite easy to take and very well tolerated in the large majority of patients-- so the previous experiences of persons encumbered with lots of pills and lots of side effects need not be the case for you. In nearly all cases, waiting too long does increase the risk of having a complication. The real issue is how large the risk is (in your case, generally low) and how much you are risk adverse and how much you'd rather wait to initiate treatment.
Such is the subtle and complex nature of clinical decision-making. I'd advise you to talk to your healthcare provider at length about the pros and cons.
Good luck, good health, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Anal Sex Top Sign Of HIV AIDS
- Red Eyes After Erotic Massage Worried I Have HIV
- Swollen Glands After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can A Bladder Infection Cause Vaginal Bleeding?
- Can Ampicillin Treat Chlamydia?
- Can Bacterial Vaginosis Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.